Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
  
  • Email Email
  • Printable Single-Page Print-Friendly
  • Glossary Glossary

Calcium Supplements for Drug-Related Diarrhea

Report From the 12th Annual Canadian Conference on HIV/AIDS Research
April 10-13, 2003

April 13, 2003

A note from TheBody.com: Since this article was written, the HIV pandemic has changed, as has our understanding of HIV/AIDS and its treatment. As a result, parts of this article may be outdated. Please keep this in mind, and be sure to visit other parts of our site for more recent information!

When used as part of combination therapy, a group of anti-HIV drugs called protease inhibitors (PIs) has prolonged the survival of people with HIV/AIDS (PHAs) who can adhere to and tolerate this therapy. One of the side effects that may occur with PIs is diarrhea. Sometimes, particularly when first starting therapy with this class of drugs, the diarrhea is temporary, lasting for between two and six weeks, and goes away without treatment.


Time to Run

In some cases, the timing of diarrhea is predictable, in relation to the time the last dose of medication was taken. In other cases, the occurrence of diarrhea may not be predictable, resulting in PHAs feeling reluctant to leave their homes because they want to avoid the humiliation and messiness of sudden episodes of diarrhea in public places.

Results from a number of small studies have found that supplements of calcium can help ease diarrhea in users of the PI nelfinavir (Viracept). Some researchers were wondering if calcium would also work for diarrhea caused by other PIs. To try to answer this question, researchers at the Ottawa General Hospital conducted a two-week clinical trial of calcium supplements in PHAs with prolonged PI-related diarrhea.

Advertisement

Study Details

Researchers enrolled 17 subjects (four females, 13 males) with the following profile:

  • average age: 42 years old
  • average CD4+ count: 313 cells
  • average viral load: fewer than 50 copies
  • length of time experiencing diarrhea: three years

The PIs used in this study and the number of PHAs who took them were as follows:

  • nelfinavir: 2
  • indinavir (Crixivan): 1
  • ritonavir (Norvir): 1
  • ritonavir and lopinavir (in Kaletra): 5
  • ritonavir and indinavir: 1
  • ritonavir and saquinavir (Fortovase, Invirase): 3
  • nelfinavir and saquinavir: 4

Once subjects began to use PIs they usually had between four and six more stools per day compared to the time when they were not using PIs. Researchers gave the subjects calcium carbonate 500 mg, twice daily, taken two hours before or after their dose of PIs. During the study, only three subjects were taking anti-diarrhea remedies such as Lomotil (loperamide) or Imodium (diphenoxylate).


Results

The research team found that, on average, the use of calcium supplements resulted in a "modest" decrease in diarrhea -- fewer than four stools daily. No side effects from the use of calcium were reported. The research team should be applauded for trying to find a simple remedy for this very vexing side effect. Hopefully more researchers will conduct studies with other products, such as fibre, to assess their usefulness against PI-related diarrhea.

For tips on managing diarrhea related to the use of HIV drugs, please see CATIE's A Practical Guide to HIV Drug Side Effects, available at www.catie.ca/sideeffects_e.nsf.


Reference

  1. Turner M. J., Angel J. B., Woodend K. and Giguère P. The efficacy of calcium carbonate in the treatment of protease inhibitor-induced persistent diarrhea in HIV-infected patients. 12th Annual Canadian Conference on HIV/AIDS Research, April 10-13, Halifax. Abstract 196P.

A note from TheBody.com: Since this article was written, the HIV pandemic has changed, as has our understanding of HIV/AIDS and its treatment. As a result, parts of this article may be outdated. Please keep this in mind, and be sure to visit other parts of our site for more recent information!



  
  • Email Email
  • Printable Single-Page Print-Friendly
  • Glossary Glossary

This article was provided by Canadian AIDS Treatment Information Exchange. Visit CATIE's Web site to find out more about their activities, publications and services.
 
See Also
HIV & You: Managing Gut Symptoms
More News and Research on Diarrhea
Advertisement:
Find out how a Walgreens specially trained pharmacist can help you

Tools
 

Advertisement